Daily, long-term cannabis use can cause a rare condition known as cannabinoid hyperemesis syndrome (CHS). Symptoms include nausea and an unstable stomach, to name a few.
Many researchers have tried to give more details about CHS and its causes, but this needs more study because it is a relatively new disease. The first cases were reported in 2004 in South Australia, where doctors began treating cannabis users for vomiting, stomach pain, etc. The people who experienced these problems were long-time cannabis users.
Diagnosing the condition is often tricky, given that many users seek treatment without mentioning marijuana use. In most cases, the symptoms disappear completely once the user stops using cannabis. However, as legalization is still ongoing, the number of people using marijuana is increasing, as is the number of people with CHS.
CHS is a rare phenomenon. In most cases, it occurs in people who use marijuana for years (usually 1 to 5), a few times a day (3 to 5 times).
Main causes of cannabis hyperemesis syndrome
Some research suggests that Cannabis Hyperemesis Syndrome is caused by daily, long-term marijuana use. The number of people being diagnosed with CHS is increasing due to the increasing number of US states legalizing marijuana. However, the number of regular users who develop weed disease is not high. Some studies suggest that genetics plays a role. There is a lack of evidence that would fully support current CHS theories, so more research is needed.
Cannabis has several active components, and since it is very complex, it affects each user differently. One of its main ingredients is THC which exhibits anti-nausea effects. But what has been noted is that if someone regularly uses cannabis for an extended period of time, the results could be the opposite. Some theories suggest that THC can cause cannabinoid receptors to act contrary to how they should behave. As a result, the consumer may experience cramps vomiting, stomach pain and other problems.
CHS symptoms and phases
The symptoms of CHS are divided into three main phases. The first is called the prodromal phase, the second is hyperemetic, and the third is the recovery phase.
The prodromal phase is the first and the symptoms at this stage are usually abdominal pain, morning sickness and feeling sick. Other symptoms can be skin rashes, changes in body temperature and sweating. During this phase, most people will continue to eat normally. Additionally, most users will continue to use cannabis, believing it will help stop nausea and vomiting. The prodromal phase can last a long time, in some cases for a few weeks, months and even years.
The second stage is called the hyperemetic phase, and during this the vomiting is often quite intense. To relieve nausea, people will primarily use hot showers throughout the day. Some people take marijuana to relieve nausea, but it only makes it worse.
Symptoms of this phase include nausea and nausea, vomiting after smoking weed, dehydration, stomach pain, disruption of eating habits, reduced food intake, and weight loss . The syndrome represents a real medical problem. Extreme vomiting and severe abdominal pain can likely lead to scromites (the combination of screaming and vomiting). The phase lasts until the consumer stops using marijuana.
The last of the three phases is the recovery phase. It starts the moment the user stops consuming cannabis. During this phase, all symptoms will disappear and the person will return to normal eating habits. Also, people in recovery generally feel better. The need for multiple hot showers or baths throughout the day will also disappear. The stage can last from a few days to a few months. If a person decides to turn to marijuana by chance, the symptoms will most likely return.
Diagnosis of the disease
Various health conditions can cause repeated vomiting, and what should be emphasized is that CHS is a rare condition. The health care provider will ask the patient about symptoms, and they will also ask about past health and problems if there were any. Next, a physical exam is needed, including a stomach exam.
One of the things that can make diagnosis quicker and much easier is admitting marijuana use to the doctor. For many healthcare providers, diagnosing the syndrome can be quite difficult and can take a lot of time and effort. The main reason for this is that the patient does not report and mention their cannabis use.
There are specific criteria for diagnosing the syndrome. The first is that the patient has been using marijuana regularly for over a year. Other things that can play a big role are weekly cannabis use, stomach pain, relief after taking a hot bath or shower, nausea, vomiting, etc. Other things that are taken into account are morning sickness, age (if the person is under 50). ), weight loss and disturbed eating habits.
Treatment of cannabinoid hyperemesis syndrome
If the health care provider diagnoses CHS, the patient will be explained what cannabinoid hyperemesis syndrome is, and then this is the duration of treatment.
One of the first steps doctors suggest is to stop using marijuana. If a person experiences extreme vomiting and nausea, hospitalization for a few days may be required.
During the second phase, known as the hyperemesis phase, the patient may need treatment, such as:
- Medications for pain relief and nausea
- Constant hot showers or baths
- Intravenous fluid replacement
- Anti-nausea medications
All of the above treatments are short-term treatments. The only option to treat the disease long term is to stop using marijuana.
In most cases, the symptoms of the syndrome disappear quite quickly. The patient can usually feel much better within a few days, usually one or two. However, symptoms may return if the person starts using cannabis again.
Prevention and consequences if not treated
The only way to prevent cannabinoid hyperemesis syndrome is to completely abstain from marijuana use. Unfortunately, people tend to use cannabis for years and become chronic users before CHS develops. This is because the development of the syndrome takes a long time.
When a person has symptoms, especially vomiting, it can lead to additional problems such as dehydration. Additionally, if the condition is left untreated, other complications can occur, such as weakness, muscle spasms, shock, to name a few. In the most severe cases, cannabinoid hyperemesis syndrome can lead to kidney failure that can lead to death.
CHS is caused by regular marijuana use. When the syndrome develops, which takes a few years, the consumer experiences various problems such as nausea, vomiting, weight loss, disturbed eating habits, etc. Symptoms occur in three phases and can be extremely severe, especially in phase two.
Diagnosing the syndrome is one of the trickiest parts of the story, as people often fail to report marijuana use to their healthcare providers. Once the syndrome is finally diagnosed, the patient becomes familiar with the disease, learns what CHS is, and begins treatment. The most important part of the recovery process is stopping weed eating. If the patient continues to use, the symptoms will return.
The condition is a rare occurrence and it does not affect all smokers. Every marijuana user should know the right dose. When the marijuana user experiences extreme vomiting for an entire day or longer, contacting a health care provider is the best possible option.
Disclaimer: The information in this article is for educational purposes only and should not be used as a substitute for prescribed medication. Consult your doctor first!
1 thought on “Cannabinoid Hyperemesis Syndrome: What Causes It And How To Treat It”
Your article helped me a lot, is there any more related content? Thanks!